How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 28499
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now

I took my 13 year old whippet to the vet as he has had very

Resolved Question:

I took my 13 year old whippet to the vet as he has had very bad diarrhea for the last couple of days - she said that she felt he was in a bit of pain so gave him an injection of vetergesic and some prescribed some pro kolin. She said that the injection would help him "sleep it off". He has been lying in his basket ever since and when he tries to get up is very wobbly. I tried to get him to eat a bit of rice without success and he hasn't drunk any water for hours. I would have thought giving him an injection which makes him drowsy isn't really solving anything, particularly as you want them to drink water. I wondered how long the effects of vetergesic last and whether she had treated him correctly. Many thanks
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 1 year ago.
Vetergesic is the potent narcotic buprenorphine. It would be an unusual choice to initially give an elderly dog presenting with short term diarrhea. Pro-Kolin contains probiotics, kaolin, and pectin. Probiotics may be of value but kaolin and pectin are no longer recommended for these dogs due to lack of efficacy. The duration of action of the narcotic is approximately 24 hours but an elderly dog might take longer to excrete it. My approach to a dog of his age is more aggressive. I need to see if his diarrhea is associated with disorders commensurate with geriatric dogs such as major organ insufficiencies rather than a simple dietary discretion which, of course, is certainly possible as well. I would have performed a geriatric/senior diagnostic panel of blood and urine tests prior to prescribing any medications.Please respond with further questions or concerns if you wish.
Dr. Michael Salkin and other Dog Specialists are ready to help you
Expert:  Dr. Michael Salkin replied 1 year ago.
Thank you for your kind accept. I appreciate it. I can't set a follow-up in this venue so please return to our conversation - even after rating - with an update at your convenience.

Related Dog Questions